Nov. 27 (UPI) — Take a prescription antacid for your chronic heartburn? You may end up with a viral intestinal infection.
A study published Wednesday in the Journal of the American Medical Association has found that taking the stomach acid-reducing drugs known as proton pump inhibitors, or PPIs, nearly doubled people’s risk for developing an intestinal viral infection — particularly in those 45 years of age and older.
Overall risk for infection, however, remains small, with only 1.3 percent of those using prescription PPIs diagnosed with acute gastroenteritis, a common intestinal infection.
“Continuous exposure to PPI therapy among individuals aged 45 years and older was associated with an increased risk of developing acute gastroenteritis during periods of highest circulation of enteric viruses,” wrote the authors, based at the Sorbonne in Paris. “The results reported in this study support the hypothesis that continuous PPI use is associated with an increased risk of infections with enteric viruses.”
For the study, researchers sought to assess the risk for intestinal infection among routine antacid users “during winter epidemic periods when the circulation of enteric viruses is the highest.”
Using a drug-dispensing database covering community pharmacies in France, they compared each person exposed to continuous prescription PPI therapy during the 2015-16 winter season to three unexposed persons, matched based on age and gender.
The database included pharmacy records for roughly 30 percent of the French population.
In all, the authors identified 233,596 patients who received continuous prescription PPI antacid therapy. At least one acute gastroenteritis epidemic episode was confirmed in 3,131, or 1.3 percent, of the people on continuous PPI therapy, while just 4,327 of the 626,887 who were not on continuous treatment, or 0.7 percent, developed an intestinal infection.
Risk for infection was generally higher for those between 45 and 64 years of age, as well as for those 65 years of age and older. People in these age groups taking antacids continuously were more than twice as likely to develop an infection.
Citing earlier research, which suggests approximately half of all PPIs are prescribed inappropriately, the authors write that “although the pathophysiological association between PPI use and viral enteric infections is still unclear, it has been shown that PPI use induces changes in the gut microbiome and that microbiota changes can affect enteric virus pathogenesis, suggesting a possible biological association.”
The research, they say, motivates the need for further studies to confirm the association and better understand why the risk exists.